Illinois, 2020

Damaging Winds in Illinois, August 15, 2020

August 15, 2020 · NWS DVN · 2 events in 1 county or zone

A small cluster of intense thunderstorms moved through northwest Illinois early in the morning, August 15th, and brought damaging wind gusts measured at 77 mph to portions of Jo Daviess County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A small cluster of intense thunderstorms moved through northwest Illinois early in the morning, August 15th, and brought damaging wind gusts measured at 77 mph to portions of Jo Daviess County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 15, 5:37 AM CST, 2 hours earlier.

Area forecast discussion, Aug 15, 5:37 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
637 AM CDT Sat Aug 15 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 AM CDT Sat Aug 15 2020

Surface analysis had a trough situated from central Wisconsin into
eastern and south-central Iowa. An organized line of storms was
ongoing over portions of Wisconsin, with the convection much more
scattered across Iowa. The expectation is for storm coverage to
stay very low through tonight and do not foresee a severe risk.
If a stronger isolated cell were to develop, gusty winds over 30
mph would be possible. Marginal deep layer shear at 25 kts or
less, low instability 500-1000 J/kg, and weak forcing/convergence
are all limiting factors to strong convection late tonight and
into this morning.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 300 AM CDT Sat Aug 15 2020

A cold front and northwesterly wind shift will bring a chance for
a few showers and storms along and west of the Mississippi River
through mid morning, and then in the east mid morning through the
afternoon. The lack of forcing aloft and weak low-level
convergence along the surface boundary should limit the areal
coverage of any convection. Thinking most locations will stay dry
with the frontal passage and only have 20-30% chances in the
forecast. For this afternoon, steady NNW winds of 10-20 mph will
usher in lower humidity with dewpoints falling into the 50s
along/west of the Mississippi River and into the low to mid 60s in
the far eastern counties.

A corridor of higher moisture and instability near the boundary,
across parts of Bureau and Putnam Counties, could support a few
strong storms this afternoon if the convection can develop before
the front shifts east into central Illinois. Lightning and gusty
winds are the primary threats. Then for tonight, expect
seasonably cool conditions with temps in the 50s to low 60s.
Uttech

.LONG TERM...(Sunday through Friday)
ISSUED AT 300 AM CDT Sat Aug 15 2020

Sunday

There is a slight chance for a shower or storm across the northern
CWA during the late afternoon or evening as another boundary sags
in from the north. For now, only have 20% chances in the forecast.
The better chances may stay up in Wisconsin, closer to the track
of a weak wave in the mid-level flow. A dry air mass in place,
with low humidity lasting through the afternoon, will allow temps
to reach the mid to upper 80s for highs.

Monday On

A split upper-level pattern is forecast through this upcoming
week with northwest flow aloft over the Midwest and Great Lakes,
while the large upper ridge (and oppressive heat) remains
anchored over the Western U.S. For eastern Iowa and northwest
Illinois, very nice late summer weather is expected with highs in
the low to mid 80s and comfortable lows in the 50s to low 60s.
Model consensus has mainly dry conditions through Friday
afternoon.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 634 AM CDT Sat Aug 15 2020

A cold front will move through the area this morning associated
with an MVFR cloud deck at CID and DBQ, but MLI and DBQ will
likely remain VFR. Winds will shift to northwest and gust up to
near 20s then lighten tonight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Wolf
Hazardous weather outlook, Aug 15, 3:11 AM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Sat Aug 15 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Sat Aug 15 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a slight chance for thunderstorms today but most areas
should stay dry. A few strong storms may develop along a cold
front this afternoon across portions of Bureau and Putnam
counties. The primary risks in this area are lightning and gusty
winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms are possible along the highway 20 corridor
Sunday evening into Sunday night where the Storm Prediction
Center has a marginal risk for severe weather. The main threats
are strong wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

Uttech

The radar

The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 13:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
August 15, 7:37 AM CST
Where
Jo Daviess County, 2.47 mi NW of Woodbine
Measured
67 kt (77 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.350, -90.190

A Davis weather station on a rooftop measured a peak wind of 77 mph. This blew down a tree nearby.

Thunderstorm Wind, Jo Daviess

When
August 15, 7:45 AM CST
Where
Jo Daviess County, 0.51 mi W of Stockton
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.350, -90.010

A power pole and wires were blown down in Stockton, Illinois.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914441, 914442.